Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 20, 2004, 10:04 PM MDT for Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2004, 10:04 PM MDT (04:04 UTC)
- Expired
- Oct 21, 2004, 4:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 210414
FFWSLC
UTC025-053-211000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 PM MDT WED OCT 20 2004
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED AND
EXPANDED THE
* FLASH FLOOD WARNING FOR...
KANE COUNTY IN UTAH
THIS INCLUDES THE CITY OF KANAB
WASHINGTON COUNTY IN UTAH
THIS INCLUDES THE CITY OF ST. GEORGE
* UNTIL 400 AM MDT
* AT 955 PM MDT...THE PUBLIC AND LOCAL LAW ENFORCEMENT
REPORTED FLASH FLOODING OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
HARMONY AND ZION NATIONAL PARK.
FLOODING CONTINUES TO BE REPORTED FROM PORTIONS OF WASHINGTON
COUNTY. IN ADDITION...HEAVY RAIN HAS BEEN WORKING EAST INTO KANE
COUNTY WHERE LOCAL FLASH FLOODING HAS OCCURRED OR WILL BEGIN
SHORTLY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3700 11404 3700 11148 3753 11131 3752 11257
3744 11313 3760 11403
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:20 PM MDT, 44 minutes earlier.
Area forecast discussion, Oct 20, 9:20 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MDT WED OCT 20 2004
.SYNOPSIS...A COLD MOIST PACIFIC TROUGH WILL MOVE SLOWLY ACROSS
THE REGION OVER THE NEXT COUPLE DAYS.
&&
.DISCUSSION...DEEP MOIST SOUTHWEST FLOW CONTINUES OVER THE FORECAST
AREA THIS EVENING AND THE ASSOCIATED BAND OF HEAVY PRECIP WILL
CONTINUE THRU THE NIGHT. THE BAND WILL SHIFT GRADUALLY EASTWARD BUT
MANY AREAS THAT HAVE ALREADY RECEIVED LARGE WATER AMOUNTS WILL GET
SIGNIFICANTLY MORE BEFORE THE PRECIP ENDS.
WASHINGTON COUNTY HAS BEEN PARTICULARLY HARD HIT AND COORDINATION
WITH CBRFC INDICATES VIRGIN RIVER WILL EXCEED FLOOD STAGE BY MORNING
SO WILL UPGRADE FLOOD WATCH TO WARNING. REPORTS OF FLOODING IN
WASHINGTON COUNTY CONTINUE TO COME IN AND WILL EXTEND FLASH FLOOD
WARNING THROUGH THE NIGHT AND EXTEND IT FARTHER EAST IN KANE COUNTY
TOO. WILL ALSO LEAVE FLASH FLOOD WATCH FOR SWRN 4 COUNTIES UP.
SNOW LEVELS HAVE LOCALLY LOWERED TO 7000 FEET IN HEAVIER PRECIP BUT
WILL BE AT THIS LEVEL ALL AREAS BY MORNING AS COLDER AIR SLOWLY
WORKS INTO THE AREA. I HAVE SOME CONCERN THAT THE TROF IS SPLITTING
A BIT MORE THAN FORECAST WITH THE SOUTHERN CIRCULATION CENTER
BECOMING WELL DEFINED OUT AT 125W AND 34N. THIS...IF ANYTHING...
WILL DELAY THE EASTWARD MOVEMENT OF THE TROF AND KEEP THE FOCUS OF
THE PRECIP OVER SOUTHWEST UTAH LONGER INTO THE DAY TOMORROW.
HAVE UPDATED FORECASTS TO ADD A SNOW ADVISORY FOR THE WY ZONE AND
MADE SOME MINOR ADJUSTMENTS TO THE SNOW LEVEL. WILL UPDATE AGAIN TO
CHANGE THE HEADLINE FOR WASHINGTON COUNTY BUT REST OF PACKAGE LEFT
AS IS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER WARNINGS THROUGH THURSDAY ALL MOUNTAINS ABOVE
8000 FEET. UTZ007-10 AND UTZ017/18.
VARIOUS FLASH FLOOD WATCHES AND SMALL STREAM ADVISORIES THROUGH
THURSDAY MORNING.
FLOOD WARNING FOR VIRGIN RIVER SOUTHWEST UTAH THROUGH
THURSDAY AFTERNOON.
WY...SNOW ADVISORY THRU NOON THU. WYZ021.
ID...HEAVY SNOW WARNING THRU THURSDAY MTNS ABOVE 8000
FEET...IDZ025.
&&
WILENSKYHazardous weather outlook, Oct 20, 1:24 PM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 124 PM MDT WED OCT 20 2004 IDZ025-UTZ007>010-017-018-211200- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL THE MOUNTAINS OF UTAH... AND EXTREME SOUTHEAST IDAHO. .DAY ONE... TODAY WIDESPREAD HEAVY SNOW ABOVE ABOUT 8500 FEET. THE SNOW WILL CONTINUE TONIGHT WITH LOWERING SNOW LEVELS. STRONG WINDS ARE ALSO EXPECTED OVER RIDGES. SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC... FOR DETAILS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THURSDAY BUT ACCUMULATIONS SHOULD BE LIGHT. THE NEXT THREAT OF HEAVY SNOW AND STRONG WINDS WILL BE STARTING ABOUT TUESDAY AS ANOTHER STRONG STORM SYSTEM APPROACHES THE AREA. IDZ024-UTZ001>004-211200- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT AND CACHE VALLEY. .DAY ONE... TODAY PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN ISSUED FOR THE AREAS THAT HAVE LARGE FIRE SCARS. .DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY RAIN SHOWERS...LOWERING SNOW LEVELS...WILL OCCUR INTO FRIDAY MORNING. UTZ016-019-020-211200- SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHWEST UTAH. .DAY ONE... TODAY PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN ISSUED FOR THIS REGION. .DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY HEAVY RAIN WILL CONTINUE ON THURSDAY BEFORE TAPERING FROM WEST TO EAST OVER SOUTHERN UTAH.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:30 AM MDT | Flash Flood Warning | SLC | Kane | 8 hr |
| Oct 21, 6:55 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 5 hr |
| Oct 21, 1:46 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, Washington | 9 hr |
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.